An improved uniqueness result for the harmonic map flow in two dimensions

Article

Abstract

Generalizing a result of Freire regarding the uniqueness of the harmonic map flow from surfaces to an arbitrary closed target manifold N, we show uniqueness of weak solutions u H1 under the assumption that any upwards jumps of the energy function are smaller than a geometrical constant \(\epsilon^\star=\epsilon^\star(N)\), thus establishing a conjecture of Topping, under the sole additional condition that the variation of the energy is locally finite.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bertsch, M., Dal Passo, R., Vander Hout, R.: Nonuniqueness for the heat flow of harmonic maps on the disk. Arch. Rat. Mech. An. 161, 93–112 (2002)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Freire, A.: Uniqueness of the harmonic map flow in two dimensions. Cal. Var. 3, 95–105 (1995)MATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Moser, R.: Regularity for the approximated harmonic map equation and application to the heat flow for harmonic maps. Math. Z. 243, 263–289 (2003)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Rivière, T., Struwe, M.: Partial regularity for harmonic maps, and related problems. Comm. Pure Appl. Math. 61, 451–463 (2008)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Struwe, M.: On the evolution of harmonic mappings of Riemannian surfaces. Comment. Math. Helv. 60, 558–581 (1985)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Topping, P.: Reverse bubbling and nonuniqueness in the harmonic map flow. Int. Math. Research Notices 10 (2002)Google Scholar
  7. 7.
    Topping, P.: The harmonic map heat flow from surfaces. Ph.D. Thesis, University of Warwick (1996)Google Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Mathematik, ETH-ZentrumZürichSwitzerland

Personalised recommendations